Interactions between herbal products and conventional medicines
- July 9, 2014
Herbal products are commonly used by many patients alongside conventional medicines. The aim of this bulletin is to describe potential interactions with five popular products; St John’s wort, ginkgo, garlic, echinacea and fish oil.
Pharmacokinetic interactions (see table below):
Enzyme inducers: (increase metabolism of enzyme substrates potentially reducing efficacy of conventional medication)
Enzyme inhibitors: (decrease metabolism of enzyme substrates resulting in raised concentrations of conventional medication, sometimes leading to toxicity)
Pharmacodynamic interactions (see table below):
Antiplatelet effects: Many herbs including ginkgo, garlic and fish oil, are reported to have antiplatelet effects that may be additive with antiplatelet medications e.g. aspirin, clopidogrel. However, in most cases clinically significant effects have not been shown. Monitor for increased bruising and bleeding.
Serotonergic effects: Additive serotonergic adverse effects may occur when St John’s wort is taken in conjunction with other serotonergic medicines e.g. antidepressants, some analgesics (e.g. tramadol) and anti-migraine agents (e.g. sumatriptan). Signs of serotonin toxicity include confusion, delirium, agitation, restlessness, sweating and tachycardia.
Photosensitising effects: St John’s wort is associated with photosensitivity, which can be additive with other photosensitising agents e.g. tetracyclines and cytotoxic drugs.
Antagonistic effects: the immunostimulant effects of echinacea could theoretically antagonise the effects of immunosuppressant agents e.g. tacrolimus.
Important herb-drug interactions
The outcome of an herb-drug interaction can be harmful if the interaction causes increased toxicity of the drug or reduced efficacy. Concurrent use of any narrow therapeutic index drug with herbal products requires caution and appropriate monitoring. For example, all patients on an anticoagulant should be monitored (e.g. INR for warfarin) within a week of starting or stopping any herbal product.
Herb-drug interactions with selected narrow therapeutic index drugs
|St John’s wort||Ginkgo||Fish oil||Garlic|
|Induction of metabolism (CYP2C8/9), may ↓ INR.
Induction of P-gp, may ↓exposure
Induction of metabolism (CYP3A), may ↓ INR.
|Additive bleeding effects. May ↑ INR. Caution in older people.
may ↑ INR.
(>3 g per day)
|Additive bleeding effects. Conflicting data, may ↑ INR.
CYP3A substrates e.g.
|Induction of metabolism (CYP3A), ↓efficacy likely.
Induction of P-gp, may ↓ exposure.
Risk of transplant rejection.
|Unlikely to be clinically significant.||No known interactions||No known interactions|
|HIV protease inhibitors
CYP3A substrates e.g. indinavir, nelfinavir, nevirapine, ritonavir, saquinavir
|Induction of metabolism (CYP3A), may ↓efficacy
Induction of P-gp, may ↓ exposure
Risk of HIV treatment failure.
|Unlikely to be clinically significant.||No known interactions||Unlikely to be clinically significant.|
phenytoin (2C8/9 and 2C19 substrate)
|Induction of metabolism (CYP3A), unlikely to↓ [carbamazepine]
Induction of metabolism (CYP2C8/9 and 2C19), may ↓[phenytoin].
|A neurotoxin (in the leaves and seeds) may cause seizures.
|No known interactions||No known interactions|
|Antiarrhythmics calcium channel blockers (CCBs)
|Induction of metabolism (CYP3A), may ↓ efficacy CCBs and amiodarone.
Induction of P-gp, may ↓ [digoxin], unlikely to be significant
|Possible inhibition of metabolism (CYP3A), may ↑ efficacy of CCBs e.g. nifedipine and amiodarone||No known interactions||No known interactions|
Abbreviations: ↓ decrease, ↑ increase, [x] concentration of x, INR International Normalised Ratio
Note: this is not an exhaustive list of important herb-drug interactions.
Herbal products can vary widely in their composition, potency and contaminants; therefore, interactions can be difficult to predict and quantify. The risk of herb-drug interactions may be especially severe for the elderly, frail, or those taking multiple medicines for chronic diseases. Consider reporting all adverse herb-drug interactions to CARM. Spontaneous reporting is a practical way to identify herb-drug safety information.